Iowa, 2005

Lightning Strike in Iowa, July 31, 2005

July 31, 2005 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved through Story County during the morning of the 31st. A house was struck in Nevada causing damage to the roof and a small fire inside of one of the interior walls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved through Story County during the morning of the 31st. A house was struck in Nevada causing damage to the roof and a small fire inside of one of the interior walls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 2:34 AM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 2:34 AM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 AM CDT SUN JUL 31 2005

.DISCUSSION...
ELEVATED THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF CENTRAL AND
WEST CENTRAL IOWA OVER THE PAST COUPLE OF HOURS ALONG NOSE OF THE
LOW LEVEL JET. GOOD LIFT IN THE MID LEVELS AS WELL AHEAD OF
APPROACHING SHORTWAVE. CONVECTION ROOTED ABOVE 750 MB WITH VERY DRY
AIR BELOW THIS LEVEL. WINDS WITHIN THE CONVECTIVE LAYER MAINLY
NORTHWESTERLY WITH WINDS BECOMING MORE SOUTHERLY BELOW THIS LEVEL.
THIS SCENARIO PRODUCING INTERESTING RETURNS ON RADAR WITH ECHOES IN
THE LOWEST ELEVATION SLICE BEING DISPLACED AROUND 5 MILES TO THE
NORTH FROM HIGHER ELEVATIONS...A RESULT OF THE SOUTHEAST STORM
MOVEMENT AND RAIN BELOW THE CLOUD BASES BEING BLOWN BACK TO THE
NORTH BY THE SOUTHERLY LOW LEVEL FLOW.

ELEVATED FORCING CONTINUES THROUGHOUT THE MORNING AND INTO EARLY
AFTERNOON TODAY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA AND
HAVE SUSTAINED POPS DURING THE PERIOD. EXPECT LESS CLOUD COVER OVER
THE FAR NORTH AND HAVE KEPT HIGHS SLIGHTLY WARMER HERE THAN THE REST
OF THE AREA. ANOTHER SHORTWAVE CLIPS SOUTHWEST IOWA OVERNIGHT AND
HAVE INTRODUCED SLIGHT POPS HOWEVER DO NOT EXPECT THE COVERAGE OF
CURRENT EVENT.

A FAIRLY HOMOGENEOUS AIRMASS IN PLACE MONDAY THROUGH WEDNESDAY WITH
LITTLE DEVIATION IN TEMPERATURES IN TEMPERATURES DURING THE PERIOD.
THAT BEING SAID POTENTIAL FOR CLOUD COVER WILL BE
PROBLEMATIC...ESPECIALLY TUESDAY AND WEDNESDAY...WITH NUMEROUS WEAK
IMPULSES ROUNDING THE UPPER LEVEL RIDGE. LEANED TOWARD THE WARMER
MET GUIDANCE FOR MONDAY WITH THE BEST POTENTIAL FOR ABUNDANT SUN
THEN TOWARD A MAV/MET COMPROMISE TUESDAY AND WEDNESDAY. COLD FRONT
STILL APPEARS ON TRACK FOR LATE WEDNESDAY AND THURSDAY AND HAVE ONLY
MADE MINOR TWEAKS TO THE WINDS IN THE EXTENDED TO MATCH CHANGES MADE
BY SURROUNDING OFFICES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 31, 4:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CDT SUN JUL 31 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
522 AM CDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS
MORNING. THIS ACTIVITY WILL GRADUALLY SETTLE SOUTH AND WEAKEN BY
THE NOON HOUR. SMALL HAIL AND 45 MPH WINDS ARE POSSIBLE WITH THE
STRONGEST STORMS HOWEVER NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
BEFORE EXCITING THE SOUTHEASTERN PORTION OF THE AREA LATE THURSDAY
NIGHT AND EARLY FRIDAY. AT THIS TIME...THE PROBABILITY FOR SEVERE
WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DONAVON

The radar

The Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Story

When
July 31, 10:00 AM CST
Where
Story County, Nevada
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458526.